Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


fat redistribution
Jul 4, 2006

I read your response to a question about changes in body shape from HIV meds. Other articles I've read say you can get fat redistribution, excessive fat in abdomen and buffalo hump or other abnormal fat accumulations from HIV meds. You are saying fat redistribution is not a side effect. I would like you to clarify your opinion because it sounds like you are saying it is our fault that fat is accumulating in certain parts of our bodies vs others. Are you saying it is because we don't eat right or exercise enough? You are the first person I have read a derogatory comment about out of shape people with HIV.

Response from Dr. Wohl

Whoa! Re-read the response. What I have often said, and what is known, is that certain HIV medications are associated with certain changes in fat depots. The type of change that has been best linked to HIV meds is fat wasting of the face, arms and legs. The drug Zerit (d4T) has been clearly demonstrated to lead to this type of fat wasting and to some extent AZT can do it too.

As far as fat accumulation, the connection between HIV meds is more tenuous. A big study comparing HIV+ and HIV- Americans found there to be no difference in the amount of fat in the belly between the groups - while there was a huge difference in limb fat (HIVers had less). Other studies suggest that people with HIV may experience a depletion of fat during the course of HIV infection and that following the start of HIV therapy regain this fat. Such a phenomenon has been seen with total and LDL cholesterol levels. A mixed picture of fat gain in the belly and loss of the limbs - although talked about often has not been found to be common at all in well conducted studies.

Now not ALL body shape changes are due to HIV. I have some patients who want to blame their meds for general weight gain or their spare tire. But, when we talk about diet, exercise or what their brothers and sisters look like (like them!) we see that it is probably not the meds. One of my favorite patients complains about his love handles but has an obsession with Swiss chocolates. When he cuts down on the Lindts, his waist size decreases.

In fact, a recent study from Philly showed that obsesity and being overweight were much more of a problem for people living with HIV than wasting syndrome. Many HIV+ folks are indeed out of shape as are the majority of Americans. But, the added risks for cardiovascular disease HIV+ people may face (abnormal lipids due to meds, smoking) makes it plain that we have to open our eyes to the fact that HIV docs need to be talking to their patients about diet and exercise and help them to quit smoking.

So, in no way am I saying anything is someone's fault. SOME meds have been found to cause SOME body shape changes in persons with HIV. Other changes, although popular perception holds otherwise, have not been found to be caused by HIV meds. As brothers and sisters in this fight we need to disseminate the latest data to the community and not unjustified blame.

DW



Previous
should my kid retake oral meds 2 hours and vomit
Next
myhivlife.com.....what do you think Dr. Wohl?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement